There has been a controversy concerning the use of antidepressants in children and teenagers and its possible causes of an increase in suicidal ideation. The issue has raised wide attention and even a ban for children and teenagers using these drugs has been proposed in some cases. The relationship between antidepressants and suicide beckons further debate and investigation. At present, drug users and their family should be aware of this and trust professional advice.
|Suicide provocation||The Food and Drug Administration(FDA) in the US has requested manufacturers of 10 popular antidepressant to issue warning labels to specify side-effects including suicidal ideation provocation, depression deterioration, anxiety, and panic attacks. Both child and adult users should be aware of these side-effects. Albeit the above reasons, the FDA considers unnecessary to impose a ban.|
|Behavioural Change||The FDA has not proven the drugs cause the above behavioural changes but instead remind physicians and users?family to pay careful attention to the use of such drugs. If the above behavioural changes do occur, the sufferer should consult their physicians to change the medication immediately.|
|Worsening Depression||You may look for the following symptoms as signs of deteriorating depression: anxiety, agitation, panic attack, insomnia, irritability, hostility, impulsivity, severe restlessness, and mania. If these symptoms appear or intensify, treatment should be re-evaluated. Medication may have to be discontinued if symptoms are severe, changes abruptly, or if they signal a new disorder.|
|Bipolar Disorder||There also is a concern for people who have bipolar disorder but they are not aware of it. Antidepressants have the potential for provoking manic episodes in these people. Physicians and family members should be on the lookout for any symptoms of mania, including extreme happiness, irritability, inflated self-esteem, decreased need for sleep, and talking faster or being more active than usual.|
U.S. Food and Drug Association. Antidepressant Use in Children, Adolescents, and Adults (2004, August 20). Retrived September 7, 2004, from http://www.fda.gov/cder/drug/antidepressants/default.htm